A 69-year-old male with PMH of HTN, DM presents to the ED for chief complaint of vomiting. On evaluation, he states he “does not feel so good.” VS are BP 173/99, HR 74, Temp 97.1, RR 22, SpO2 99% on RA. You connect him to the monitor and see a wide rhythm. STAT EKG shows the rhythm below. What do you do next?
Give calcium for treatment of hyperkalemia!
Severe hyperkalemia can often mimic V-tach and it can be difficult to distinguish the two. Clues that point to hyperkalemia is a very wide QRS (>170 ms), as well as a slower rate (VT will typically have a rate > 120-130/min). The rate here is approximately 125, however the QRS morphology is wider than would be expected for VT. Other clues to look for in VT are fusion beats and capture beats. If in doubt, electrical cardioversion is safe however chemical cardioversion with lidocaine, amiodarone, procainamide in the setting of hyperkalemia can lead to cardiac arrest. If patient decompensates and requires intubation, avoid succinylcholine.
This patient was empirically treated with multiple amps of calcium, as well as albuterol, insulin (with dextrose), and bicarbonate. His BMP resulted with a potassium level of 9.5. A Foley was placed with urine output of about 300 cc. Shortly after treatment, his repeat EKG was as follows.
The QRS has narrowed but still remains wide. Nephrology was consulted for emergent dialysis. A dialysis catheter was placed and dialysis was started in the ED.
The next day his repeat EKG was as follows:
Patient required intermittent dialysis and had progressive improvement in his kidney function. Dialysis catheter was removed and he was discharged 6 days after admission.
Take home point: A very wide and “slow” tachycardia should make you think hyperkalemia. Avoid traditional VT medications if unsure if you are dealing with hyperkalemia or VT.